Idaho, 2003

Flash Flood in Idaho, August 24, 2003

August 24, 2003 · NWS PIH · 1 event in 1 county or zone

About a half inch of rain over the Blackrock fire burn area caused another mud slide on interstate 15 near Inkom closing the northbound lane for about two hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

About a half inch of rain over the Blackrock fire burn area caused another mud slide on interstate 15 near Inkom closing the northbound lane for about two hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 24, 1:15 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 24, 1:15 PM MST, 1 hour 25 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
215 PM MDT SUN AUG 24 2003

UPPER VORT MAX OVER WEST NV WITH H3 60 KT JET SPEEDING NE ACROSS PIH
CWA.  TCU BUILDING OVER REGION ESPECIALLY OVER SOUTHERN HIGHLANDS
WHERE LAPS PUTS LIS -2 TO -4 WITH PWS 0.6.  CROSS SECTIONS FROM
NASCENT TS LINE ASSOCIATED SFC MOISTURE CONVERGENCE OVER NORTHERN
BANNOCK COUNTY INDICATE TILTED STORMS WITH HIGH LOW-LEVEL
REFLECTIVITY CORE.  ETA/MESO-ETA MOVE H3/H5 DPVA REGION NE WITH
INSTABILITY AXIS SAGGING S INTO NORTH UT BY TONIGHT...BUT HAVE
UPDATED GRIDS OVERNIGHT FOR SLIGHT CHC -TSRA FAVORING THE SOUTHERN
AND EASTERN HIGHLANDS.  DRY FOR MON/TUE WITH BUILDING HEIGHTS AS
UPPER HIGH RETROGRADES TO WESTERN UT AND SHUTS OFF THE SUBTROPICAL
MOISTURE.  THE NEXT INFLUX OF MONSOONAL MOISTURE AND SOUTHERN STREAM
SHORTWAVE WILL OCCUR TUE NIGHT/WED SO CHC -TSRA ON TRACK STARTING
ABOUT 00Z WED AND PERSISTING INTO WED AFTERNOON.  EAST ID IN
CONFLUENT ZONE FROM BROAD CYCLONIC FLOW AROUND H3/H5 LOW OVER
ONTARIO AND ONSHORE (NORTH)WESTERLIES.  GFS INDICATES SOME WEAK
WAVES CLIPPING THE EASTERN HIGHLANDS FOR THU-SAT BUT HAVE OPTED TO
LEAVE FORECAST DRY FOR NOW.  FAVOR COMPROMISE BETWEEN ETA/MAV ON
TEMPS.

04

KSFX...OPERATIONAL...VCP 11.

.PIH....NONE.
Hazardous weather outlook, Aug 24, 2:30 AM MST, 12 hours 10 minutes before
IDZ017>023-031-032-250000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
330 AM MDT SUN AUG 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO
USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING
PROCEDURES.

The radar

The Pocatello radar (KSFX), 61 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bannock

When
August 24, 2:40 PM MST to 5:00 PM MST
Where
Bannock County, Inkom
Reported by
LAW ENFORCEMENT
Coordinates
42.669, -112.225 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333695.